Arizona, 2011

Flash Flood and Debris Flow in Arizona, July 11, 2011

July 11, 2011 · NWS FGZ · 3 events in 2 counties and zones

Monsoon moisture caused scattered thunderstorms across northern Arizona caused heavy rain, flash flooding, a rock slide, and a funnel cloud.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture caused scattered thunderstorms across northern Arizona caused heavy rain, flash flooding, a rock slide, and a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 10, 8:55 PM MST, 5 hours 52 minutes earlier.

Area forecast discussion, Jul 10, 8:55 PM MST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
855 PM MST SUN JUL 10 2011

.SYNOPSIS...EXPECT ANOTHER ACTIVE DAY MONDAY WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. A PROGRESSIVE DRYING TREND WILL
BEGIN ON TUESDAY WITH CHANCES FOR PRECIPITATION DROPPING INTO THE
SINGLE DIGITS BY THURSDAY. MONSOONAL MOISTURE WILL MAKE ITS WAY BACK
INTO THE STATE OVER THE WEEKEND.

&&

DISCUSSION...CONVECTIVE ACTIVITY FADING AWAY IN A MORE ORDERLY
MANNER TONIGHT COMPARED TO SATURDAY EVENING. A TROUGH ENTERING THE
PACIFIC NORTHWEST WILL BRING ENOUGH DYNAMICS TO THE REGION LATER
TONIGHT AND MONDAY TO MAKE THINGS INTERESTING. WOULD NOT BE SHOCKED
TO SEE CONVECTION FIRE BACK UP TONIGHT TO OUR SOUTH WITH A GOOD
POTENTIAL MONDAY FOR ORGANIZED CONVECTION. THIS IS THE PRECURSOR TO
A DRYING TREND THAT WILL DEVELOP FROM WEST TO EAST TUESDAY AND
WEDNESDAY...WITH A NEARLY PRECIPITATION-FREE FORECAST BY THURSDAY
AND FRIDAY. ZONES/GRIDS LOOK GOOD...NO UPDATES TONIGHT. WE WILL
STICK TO SHORT-TERM ISSUES.

&&

.AVIATION...FOR THE 06Z PACKAGE...EXPECT SCT-BKN CIGS FROM 8-12KFT
AGL WITH ISOLD SHRA/TSRA THROUGH 07Z-09Z...THEN PARTIAL CLEARING.
STORMS WILL REDEVELOP EARLIER MONDAY MORNING...BY ABOUT 13Z-15Z FROM
SOUTH TO NORTH. EXPECT NMRS SHRA/TSRA WITH ISOLD +TSRA BY 17Z-19Z.
GUSTY AND ERRATIC WINDS AND MVFR/LCL IFR CONDITIONS ARE EXPECTED
NEAR STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................PETERSON
AVIATION................PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 10, 9:36 AM MST, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
936 AM MST SUN JUL 10 2011

AZZ004>018-037>040-110715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
936 AM MST SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT WIDELY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER CLOUD-FREE AREAS BY LATE MORNING. WHERE CLOUD COVER
EXISTS...VIGOROUS CONVECTION WILL LIKELY BE DELAYED BY A FEW
HOURS. STORMS WILL DRIFT SLOWLY FROM SOUTH TO NORTH. TODAY'S
STORMS WILL PRODUCE SMALL HAIL AND LOCALLY HEAVY
PRECIPITATION...CAUSING SOME ISOLATED NUISANCE FLOODING.
CONVECTION WILL DIMINISH WITHIN A FEW HOURS OF SUNSET IN MOST
LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOOK FOR SHOWERS AND THUNDERSTORMS AGAIN MONDAY. BY TUESDAY...GRADUAL
DRYING BEGIN TO CREEP EASTWARD ACROSS THE STATE. MOISTURE SHOULD
RETURN NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOWARD

The radar

The Flagstaff radar (KFSX), 124 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

1 debris flow, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Debris Flow, Yavapai County Valleys and Basins

When
July 11, 2:47 AM MST
Where
Yavapai County Valleys and Basins forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

The Department of Public Safety reported a rockfall on Highway 89 about 4 miles northeast of Congress.

Flash Flood, Apache

When
July 11, 12:06 PM MST to 2:36 PM MST
Where
Apache County, 7.4 mi N of Nazlini Arpt to 7.52 mi N of Nazlini Arpt
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Reported by
Public
Coordinates
34.027, -109.469

Minor flooding was reported in the Greer area. Drainages were flowing 20 to 50 feet wide and 12 to 18 inches deep in Bulter Canyon and East Fork of the Little Colorado River. Water was flowing across the southern portion of East Fork Road. The Little Colorado River was up 18 inches.

Funnel Cloud, Apache

When
July 11, 12:16 PM MST
Where
Apache County, 7.95 mi NW of Springerville Arpt
Reported by
Other Federal Agency
Coordinates
34.210, -109.420

A Department of Public Safety worker reported a funnel cloud northwest of Eager. Radar showed an approximate distance of 10 miles northwest of Eager.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333042, 333035, 333038.